Ewing's Sarcoma and Microscopic Disease
Dear OncoLink "Ask The Experts,"
We have a 5 year-old son who was diagnosed with Ewing's sarcoma with 2 mm lung metastases. The lung metastases were removed during the biopsy. He had 4 chemotherapy cycles (Vadriac and IE), and then he had fibular resection. His recent report says that there is microscopic disease left at the margin. Now the question is whether or not to radiate the local site. It is close to the growth plate. We were told that his leg will grow shorter after the radiation. Is it possible to somehow shield the tibial growth plate? Thank you very much in advance.
Amit Maity, MD, PhD, Assistant Professor of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
It's hard to give definitive statements without actually seeing the films and knowing where the tumor was. However, here are some general statements.
If there is microscopic disease left at the margin, there is a higher risk for relapse than if the margins were clean. The purpose of radiation is to kill microscopic cells that are left behind. In order to do this with confidence, it is necessary to leave some margin on the volume that contained the resected tumor. Unfortunately, in this case, it sounds as if the fibular margin is very close to the tibial growth plate, hence by necessity the growth plate would be in the radiation field. If this is the case, then shielding the growth plate would defeat the purpose of the radiation; in other words, it may also shield microscopic cells left behind. A dose of 45 Gy or so, which is often used for microscopic disease, will impair future growth of the tibia if the growth plate is within the field. The other tibia will grow normally, resulting in a discrepancy in leg length. There are orthopedic techniques available that can equalize the lengths of the two tibias in the future.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania